Thyroid UK
87,575 members102,287 posts

Can graves disease cause swollen ankles and lower legs

I have had graves disease some time now but still suffer symptoms which my Doctor says is anxiety,last year my ankles swelled and feet and was given water tablets and had blood tests which showed I had b12 deficiency so I was given injections then folic acid and have injection every 3 months but was not told what caused the ankles to swell,it was weeks before they went down,not back to normal but almost then I noticed the lower fronts of my legs were red and a little blotchy/mottled,i haven't seen the Doctor as I hoped it to be temporary but after a few months one of my ankles have swelled again and wondered if graves can cause it even with normal levels though as said,i do have symptoms of graves in spite of normal levels,or could it be b12 deficiency,it is strange though that for four days I slept on sofa as my dog was unwell,i didn't have feet up was sat on sofa,also I had been over doing the salt the same four days I lived on chips and wonder if not having my legs elevated for 4 days and too much salt brought swelling on.

8 Replies
oldestnewest

Who says it was too much salt? It could have been just what you needed.

Reply

What other meds are you on? Some can cause swelling. I'd go back to the GP though and get bloods done. Some info below.

m.webmd.boots.com/a-to-z-gu...

Reply

I am taking carbimazole,thyroxine,propranolol,venlafaxine,quetiapine folic acid and diazepam when required.am soon to go on steroids prior to having RAI on my thyroid.

Reply

I've read carbimazole can occasionally.

anti-inflammatory drugs (steroids and NSAIDs), hormones, medications for people with diabetes, antidepressants, and many calcium channel blockers (anti-hypertensive and cardiac medications).

Best get bloods done to check. Go back to GP and get heart, liver and kidney functions done to rule out any underlying problem.

Reply

Beta blocker pills caused swelling of ankles or foot. If you are still on beta blocker pills, try to reduce salts on food and snacks.

Reply

A condition called pretibial myxodema is associated with Graves' disease sufferers

Reply

Did it look anything like this: emedicine.medscape.com/arti...

Reply

Yes a bit but my skin is smooth almost shiny and not rough like these pictures

Reply

You may also like...